The generic drug name is clonazepam, but it is more well-known as Klonopin. However, Klonopin is a benzodiazepine that depresses or slows down the central nervous system to treat seizure, anxiety, and panic disorders and is classified as a controlled substance.
Although this medication is a legal treatment for certain disorders, there is also a high risk of dependence with misuse, leading to Klonopin abuse or Klonopin addiction. Ultimately, Klonopin serves a purpose in some conditions; it is also highly addictive and can lead to a dangerous addiction.
Although researchers are not precisely sure how Klonopin works with neurotransmitters in the brain to treat seizure, anxiety, and panic disorders, they point to gamma amino-butyric acid (GABA), an inhibitory neurotransmitter, as critical. This neurotransmitter helps slow heart rate and blood pressure and calms emotional problems. Slowing physical and mental actions, Klonopin produces a state of sedation, relaxation, and a sense of calm.
Klonopin also creates a pleasant, mild euphoria and sense of well-being. This attractive quality may be the initial trigger towards misuse. The directives are many with prescription Klonopin, and it is a strong recommendation that patients take the drug only as directed and prescribed by a personal doctor. The directions strictly advise against taking Klonopin in more significant amounts than advised.
Patients must also contact their doctor if the urge to take a higher dosage becomes problematic. Each patient is told not to share the prescription with another person. The directions state to swallow the whole tablet with a full glass of water. Dosages are weight-based, so report any weight changes to the prescribing doctor. Patients must follow prescription directions closely.
Signs of Klonopin Abuse
Klonopin is a challenging treatment option because the drug is highly addictive. Indeed, anyone who has a seizure disorder deals with uncontrollable shakiness understands the need for this type of medication. The catch is to take the medicine as directed and to be aware enough to avoid misuse, abuse, and dependence, which can turn into addiction. Those with a past Klonopin addiction should not retake it; it is too dangerous.
Unintentional misuse can happen and lead to Klonopin abuse if a person strays from the prescription directions. The Food and Drug Administration warns users that the drug is habit-forming and that users can become physically and psychologically dependent on the drug. Once abuse occurs, however, Klonopin becomes a dangerous component in the users’ lives. Long-term use of Klonopin can trigger chemical changes in the brain.
The initial symptoms involving the treatment usage of Klonopin, such as anxiety, panic, seizures, and insomnia, can suddenly intensify when abuse or addiction occurs. Dual diagnosis treatment is available when a mental health disorder and Klonopin use disorder develop. Overwhelming anxiety and fear can drive someone with Klonopin addiction to take a dosage that could lead to overdose or additionally use other substances with Klonopin.
Side Effects of Klonopin
If allergic reaction symptoms occur with the initial ingestion of Klonopin, seek medical help at the emergency room. Allergic symptoms can include hives, breathing difficulties, and swelling of the face, lips, tongue, or throat. Regular side effects can consist of slowing or stopping breathing ability, especially if Klonopin is in use with alcohol or other drugs. Blue lips are an outright sign of oxygen deprivation.
Psychological changes can occur with Klonopin use. Changes in mood or behavior are essential factors to report to the prescribing doctor. Close communication with the prescribing doctor with Klonopin use for treatment. Worsening anxiety, depression, sleeping problems, or thoughts of suicide are danger points the doctor must be aware of.
Other symptoms that can occur from Klonopin use:
- Increase in impulsiveness, agitation, irritability, aggressiveness
- Increase in activity or speaking
- Severe drowsiness
- Confusion, paranoia, nightmares, or hallucinations
- Memory problems
- Coordination problems
- Unusual and involuntary eye movements
Withdrawal Symptoms of Klonopin
Withdrawal symptoms from Klonopin abuse or addiction can be dangerous and life-threatening. Medical professionals must work with the treatment team to use a tapering method to withdraw from the medication safely.
Withdrawal from Klonopin in detoxification from the substance includes physical and psychological symptoms. Acute symptoms can peak about 2 weeks after the tapering process begins.
Klonopin withdrawal symptoms can include the following:
- Headaches and confusion
- Nausea, sweating, and dizziness
- Tremors and seizures
- Anxiety and depression
- Catatonia (abnormal movements or behaviors that are usually negative)
Physical Symptoms of Klonopin Withdrawal
Medical supervision for Klonopin withdrawal points primarily to physical, vital body functions. Medical professionals must maintain blood pressure, heart rate, respiration, and body temperature throughout detox.
Unhealthy levels can occur quickly and dramatically as the brain and body try to restore to normal levels. Medication-assisted treatment may reduce the levels of intensity of some symptoms.
Physical symptoms of clonazepam withdrawal may include:
- Headache and short-term memory loss
- Nausea, vomiting, diarrhea, and stomach pain
- Irregular heartbeat or heart palpitations
- Increase in blood pressure
- Blurry vision
- Muscle spasms or cramps
- Impaired coordination and motor functions
Psychological Symptoms of Klonopin Withdrawal
Debilitating psychological withdrawal symptoms can occur with Klonopin addiction. A severe level of risk involves the development of suicidal thoughts and actions. The brain’s chemistry adapts to Klonopin, and when levels begin to dissipate, serious problems can occur. The intensity of psychological withdrawal symptoms can cause relapse risk.
Psychological symptoms of withdrawal from clonazepam may also include:
- Mental confusion, trouble feeling pleasure, and anxiety
- Nightmares and hallucinations
- Short-term memory lapse
- Concentration and focus challenge
- Irritability, panic, and depression
- Drastic mood swings
- Drug cravings
- Lack of motivation
- Feeling disconnection from reality
- Anger and hostility
Treatment for Klonopin Addiction
A safe Klonopin detox program follows an initial assessment from medical and mental health professionals. Medically monitored detox is essential for safety, and medication-assisted treatment can reduce the discomfort of withdrawal symptoms.
A long-term rehab program can address dual diagnosis, if present, and teach patients how to live comfortably without Klonopin. Individual and group therapy are beneficial for recovery.
Find Safe Klonopin Detox and Rehab Programs in California
Klonopin addiction is dangerous and challenging to treat. Sierra Health and Wellness Centers offer evidence-based therapies to lead patients to recovery and lifelong sobriety. Many new resources, such as holistic therapies, successfully treat Klonopin.
Contact Sierra Health and Wellness Centers today to investigate the vast array of treatment options they offer for Klonopin addiction.